Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Midland/Odessa, TX

April 16, 2017Midland County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2017, 6:47 PM CDT for Midland County, Upton County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2017, 6:47 PM CDT (23:47 UTC)
Expired
Apr 16, 2017, 7:30 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Midland County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS54 KMAF 162347
SVRMAF
TXC329-461-170030-
/O.NEW.KMAF.SV.W.0093.170416T2347Z-170417T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
647 PM CDT SUN APR 16 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Midland County in western Texas...
  Northern Upton County in western Texas...

* Until 730 PM CDT

* At 647 PM CDT, a severe thunderstorm was located 15 miles northeast
  of Crane, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  south central Midland and northern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3140 10220 3157 10231 3185 10196 3146 10178
TIME...MOT...LOC 2347Z 240DEG 21KT 3154 10216 

HAIL...1.25IN
WIND...60MPH
 
$$

Strobin
1 follow-up statement
726 
WWUS54 KMAF 170014 RRA
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
714 PM CDT SUN APR 16 2017

TXC329-461-170030-
/O.CON.KMAF.SV.W.0093.000000T0000Z-170417T0030Z/
Midland TX-Upton TX-
714 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL MIDLAND AND NORTHERN UPTON COUNTIES...

At 713 PM CDT, a severe thunderstorm was located 9 miles west of
Midkiff, or 25 miles northeast of Crane, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central Midland and northern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3140 10220 3157 10231 3185 10196 3146 10178
TIME...MOT...LOC 0013Z 240DEG 21KT 3162 10200 

HAIL...1.25IN
WIND...60MPH
 
$$

Strobin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:47 PM CDT, 2 hours earlier.

Area forecast discussion, Apr 16, 4:47 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
447 PM CDT Sun Apr 16 2017

.UPDATE...

Update to expand PoPs over southwest Texas into this evening. The
17/00Z Aviaition Discussion is included below also.

&&

.DISCUSSION...

Above normal temperatures and ample low level moisture are fostering
the development of fairly widespread thunderstorms over the Davis
Mountains, Marfa Plateau, Stockton Plateau and south near the Big
Bend region this afternoon.  There is a pronounced lack of shear
under weak westerly flow aloft, but surface based instability is
2500 west to 4000 east J/Kg according to the latest SPC Mesoscale
Analysis.  Strong to severe storms continue to develop due to the
high instability, despite the lack of shear and resultant
disorganized thunderstorms.

None of the latest, or earlier, model runs are capturing
thunderstorm development well, but expect storms will continue into
the evening and develop further east into the mentioned instability
axis, and as a modest low level jet strengthens around sunset.  Have
expanded PoPs farther west into this evening, and tweaked PoPs
between 17/00Z and 17/06Z.  Hail, strong winds and locally heavy
rainfall will be the main threats from these storms, which may not
diminish until 17/03Z or after.

&&

.AVIATION...

Expect VFR conditions to prevail overnight, except perhaps at
KFST and KMAF where TSRA may impinge. The storms could produce
gusty winds and hail, but probability is too low to mention at
either terminal. Expect VFR conditions again on Monday, but more
storms will develop Monday afternoon.

&&

.PREV DISCUSSION... /issued 209 PM CDT Sun Apr 16 2017/

Nondescript WSW mid level flow with low level mstr backed w into the
mtns today and this weakish flow aloft will favor a wwd position of
the dryline this PM. Instablilty e of the dryline will be
modulated by steep 7h-5h LR's around 8 C/KM, surface dewpoints in
the M50s- M60s, along with an abundance of insolation. MLCAPES
will be around 3000 J/KG or higher. For the last several days
there has been a consistent signal that storms will develop INVOF
eastern slopes Davis Mtns to Glass Mtns with storms more isolated
along the dryline across the PB. If there is limiting factor today
is would be shear/weak mid level wind fields. However instability
will make up for it, IMO. Supercell potential will be limited,
but severe storms seems likely. Across the PB storms will
dissipate by mid evening, but are more likely to persist across
the Lower Trans Pecos as they track e-se late into the evening.
PoP forecast looks ok, but will include a mention of severe
storms. ECMWF has been consistent with storms across the far
eastern CWFA overnight, contingent upon storms forming to n and
tracking e-se overnight. We are less confident about this with
lack of support aloft. Low level mstr will again hold a wwd
position Monday and a few more storms are expected across the
Trans Pecos (Davis Mtns e), less along the dryline in the PB. PoPs
will be absent from the forecast Tue/Wed with drier air advancing
farther e each day. Meanwhile, high temps will increase much
moreso then as thermal ridge expands, highs in the 90s will be
widespread. Wed will probably be the warmest day of this forecast
cycle. A cold front may just make it into nrn CWFA Thur PM, but
still unseasonably warm for most all areas. Warmer yet Friday
ahead a cold front that will result in cooler temps next weekend
(below normal).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  84  61  87 /  40  20  20  10
Carlsbad                       51  90  52  92 /  10   0  10   0
Dryden                         64  86  61  86 /  60  20  20  10
Fort Stockton                  59  86  60  91 /  40  20  10   0
Guadalupe Pass                 59  85  57  85 /  10   0   0   0
Hobbs                          54  83  57  88 /  10  10  10   0
Marfa                          47  82  49  86 /  30  20  10  10
Midland Intl Airport           62  85  60  88 /  30  20  10   0
Odessa                         61  85  60  88 /  20  20  10   0
Wink                           60  89  59  92 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Apr 16, 1:29 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Sun Apr 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms through tonight, mainly along and
east of a Lamesa to Pecos to Marfa line. A few storms could become
severe with damaging winds and large hail possible, especially across
the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent
lightning will also accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance of thunderstorms Monday and Monday night
across west Texas. A few storms could produce brief strong winds and
hail. Brief heavy rainfall and frequent lightning will also
accompany the stronger storms.

.SPOTTER INFORMATION STATEMENT...

There is a 30 percent chance of spotter activation this afternoon
and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Apr 16, 6:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
624 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             MIDLAND                 32.00N 102.08W
04/16/2017  E1.00 INCH       MIDLAND            TX   EMERGENCY MNGR

&&

AKL
Local storm report, Apr 16, 6:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
634 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MIDLAND                 32.00N 102.08W
04/16/2017  E1.00 INCH       Midland            TX   PUBLIC

            HAIL OCCURRED AT CUTHBERT AND BEDFORD IN MIDLAND.

&&

AKL
Local storm report, Apr 16, 6:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
637 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             MIDLAND                 32.00N 102.08W
04/16/2017  E1.00 INCH       MIDLAND            TX   NWS EMPLOYEE

            MIDLAND DR AND WADLEY DR.

&&

MATT.SALERNO
Local storm report, Apr 16, 6:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
642 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             MIDLAND                 32.00N 102.08W
04/16/2017  M1.75 INCH       MIDLAND            TX   TRAINED SPOTTER

            BETWEEN MIDKIFF RD AND GARFIELD RD. TWO BLOCKS N OF GOLF
            COURSE RD.

&&

MATT.SALERNO
Local storm report, Apr 16, 6:43 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
643 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             MIDLAND                 32.00N 102.08W
04/16/2017  E1.00 INCH       MIDLAND            TX   PUBLIC

            QUARTER SIZE HAIL FOR 10 MINUTES AT LOUISIANA STREET AND
            G STREET IN MIDLAND.

&&

AKL
Local storm report, Apr 16, 6:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
645 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             MIDLAND                 32.00N 102.08W
04/16/2017  E1.75 INCH       MIDLAND            TX   PUBLIC

            3 BLOCKS NW OF MIDLAND MEMORIAL HOSPITAL.

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:46 PM CDTSpecial Weather StatementMAFPresidio44 min
Apr 15, 8:27 PM CDTSpecial Weather StatementMAFPresidio63 min
Apr 15, 10:02 PM CDTSpecial Weather StatementMAFBrewster58 min
Apr 15, 10:31 PM CDTSpecial Weather StatementMAFTerrell59 min
Apr 15, 11:53 PM CDTSpecial Weather StatementMAFBrewster37 min
Apr 16, 12:15 AM CDTSpecial Weather StatementMAFBrewster30 min
Apr 16, 1:22 AM CDTSpecial Weather StatementMAF23 min
Apr 16, 1:52 AM CDTSpecial Weather StatementMAF23 min
Apr 16, 1:57 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos63 min
Apr 16, 2:37 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos53 min
Apr 16, 3:28 PM CDTSevere Thunderstorm WarningMAFPresidio32 min
Apr 16, 3:29 PM CDTSpecial Weather StatementMAFJeff Davis61 min
Apr 16, 3:57 PM CDTSpecial Weather StatementMAF63 min
Apr 16, 4:07 PM CDTSpecial Weather StatementMAFBrewster38 min
Apr 16, 5:06 PM CDTSpecial Weather StatementMAFWard54 min
Apr 16, 5:07 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Apr 16, 5:13 PM CDTSpecial Weather StatementMAFBrewster47 min
Apr 16, 5:25 PM CDTSpecial Weather StatementMAFWinkler65 min
Apr 16, 5:52 PM CDTSevere Thunderstorm WarningMAFBrewster23 min
Apr 16, 5:58 PM CDTSevere Thunderstorm WarningMAFWinkler47 min
Apr 16, 6:07 PM CDTSpecial Weather StatementMAFEctor53 min
Apr 16, 6:08 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Apr 16, 6:10 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Apr 16, 6:16 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Apr 16, 6:18 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler57 min
Apr 16, 6:25 PM CDTSevere Thunderstorm WarningMAFMidland50 min
Apr 16, 6:41 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 16, 6:49 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.